Alert archive / Texas / Wind Advisories in 2018
Wind Advisory 8, NWS Lubbock, TX
NWS Lubbock, TX issued this wind advisory at Mar 16, 2018, 5:34 AM CDT for 10 counties in Texas. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2018, 5:34 AM CDT (10:34 UTC)
- Expired
- Mar 16, 2018, 2:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, Lamb County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX
The radar
The Lubbock radar (KLBB), 72 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 10.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3418 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
574 WWUS74 KLUB 161034 NPWLUB URGENT - WEATHER MESSAGE National Weather Service Lubbock TX 534 AM CDT Fri Mar 16 2018 TXZ021>025-027>031-161900- /O.NEW.KLUB.WI.Y.0008.180316T1034Z-180316T1900Z/ Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Muleshoe, Littlefield, Amherst, Olton, Plainview, Hale Center, Floydada, Lockney, Matador, and Roaring Springs 534 AM CDT Fri Mar 16 2018 ...WIND ADVISORY IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON... The National Weather Service in Lubbock has issued a Wind Advisory, which is in effect until 2 PM CDT this afternoon. * TIMING...From 5 AM Friday morning to 2 pm Friday afternoon. * WINDS...30 to 40 mph with gusts to 55 mph this morning, gradually decreasing from late morning to early afternoon. * IMPACTS...Motorists, and in particular high profile vehicles on north-south roads, will be buffeted by cross winds. Areas of blowing dust will also reduce visibilities, especially downwind of open fields and construction zones. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph are expected. Adjust travel and outdoor activities accordingly. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Mar 16, 3:56 AM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 16, 3:56 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 356 AM CDT Fri Mar 16 2018 .DISCUSSION... Wind and fire weather are the highlights of the forecast through the weekend. Water vapor imagery and observations early Friday morning show a vigorous, compact cyclone over eastern CO and western KS, moving northeast. The trailing trough has brought a Pacific-type front with a strong pressure gradient through West Texas and the forecast area this morning. Model guidance indicates that a mid- level speedmax of 65 kts or so at 700 mb will pass West Texas today centered approximately over the far southern Texas Panhandle. KLBB VWP and WTM SODAR data from Reese Center show strong winds already in place just above the surface...poised to transfer down with the onset of daytime mixing. We expect winds speeds to increase pretty quickly this morning, and have hoisted a Wind Advisory for our northern counties starting at 8 am. The core of the speedmax moves off to the east of the area by mid to late afternoon but with 25 to 35 kts of 700 mb flow lingering across the area, it will remain breezy throughout the afternoon. The winds should be strong enough to gin up at least some light blowing dust, likely more concentrated across the north. A slight decrease in heights with the passing trough will be offset by the downsloping winds, and highs today should be in the 70s on the Caprock and 80s in the Rolling Plains. A weak front will push into the area overnight from the northeast. It will likely pass through most of our counties before stalling out early Saturday. Moisture pooling along the front may be deep enough to support some convective development across North Texas late Saturday, not too far east of our forecast area. The front will bring Saturday's high temperatures down into the 70s in the Rolling Plains. The forecast weather pattern still appears to support the development of an old fashioned West Texas wind machine on Sunday, albeit late in the day. The next upper trough will quickly swing through the 4-corners and southern Rockies during the day and then undergo cyclogenesis over the southern high plains late in the day. The ECMWF remains just slightly slower with the system than the GFS, but the agreement is pretty good overall. There will likely be some limited moisture return into the Rolling Plains, but it should get swept east before the bulk of the lift arrives with trough. At this time, a 100+ kt 500mb jet core is progged to pass overhead during the afternoon and evening with the core of the 700mb winds displaced slightly to the south. This is expected to result in a rapid increase in wind speeds in the afternoon after a relatively calm morning. Advisory-range wind speeds seem nearly assured with some potential for high winds (40+ mph sustained). Needless to say, blowing dust and the fire danger will also be concerns. As the upper low moves roughly east across KS and OK Monday, additional energy wrapping around the low will bring a band of strong northwesterly winds aloft across the forecast area. Cooler temperatures will be less supportive of deep mixing, but it appears that breezy to windy conditions will continue into Monday before finally relaxing Tuesday into Wednesday behind a weak front. Highs Monday through Wednesday should be mainly in the 60s and 70s. Warmer temperatures are expected on Thursday as flow begins to strengthen again downstream of the next upper trough moving across the southwest. && .FIRE WEATHER... ...A Critical Fire Danger for today and likely Sunday... Critical fire conditions are expected to be widespread today and a Red Flag Warning is in effect for the entire forecast area. ERCs are above 95 percent on the Caprock and approaching 90 percent in the Rolling Plains, and the forecast fire danger is in the extreme category. The belt of strongest winds and worst fire spread conditions will be across the far southwest Texas Panhandle and northern portions of the South Plains. The winds will start to decrease by mid to late afternoon, but will still remain strong enough to support a critical danger into the early evening hours. A weak cold front back-dooring through the area overnight into Saturday will bring slightly cooler temperatures, a modest increase in moisture, and most importantly a decrease in wind speeds. This will result in a reduction in the fire danger area-wide. However, western portions of the Caprock will remain very dry, and the renewal of southwest breezes in the afternoon may lead to an elevated fire danger across our western counties. Sunday, the potential for critical conditions is very high as another energetic upper-low passing to the north brings very strong westerly winds across the region. This system is currently forecast to move out in the plains late in the day, which may lead to a delay in the onset of critical conditions and a period of higher moisture levels in the Rolling Plains, but indications are that the degree of drying and magnitude of the winds by mid to late afternoon will overwhelm any earlier moisture recovery, except possibly in the eastern-most Rolling Plains. We have hoisted a Fire Weather Watch for all our counties into the western Rolling Plains. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 9 PM CDT this evening for TXZ021>044. Fire Weather Watch from Sunday afternoon through Sunday evening for TXZ021>025-027>031-033>037-039>043. Wind Advisory from 8 AM this morning to 2 PM CDT this afternoon for TXZ021>025-027>031. && 33/23
Hazardous weather outlook, Mar 16, 5:02 AM CDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 502 AM CDT Fri Mar 16 2018 TXZ021>044-171015- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 502 AM CDT Fri Mar 16 2018 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Gusty winds and dry conditions will result in a critical fire danger across the outlook area today. A Red Flag Warning is in effect from 11 am to 9 pm. In addition, a wind advisory is in effect from 8 am to 2 pm for the far southern Texas Panhandle and northern portions of the South Plains. Blowing dust may reduce visibility at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The fire danger may be elevated across the western portions of the South Plains and far southern Texas Panhandle Friday afternoon. Then, the passage of a vigorous storm system will bring windy conditions to the area Sunday afternoon into Monday. This will likely result in a critical fire danger and a fire weather watch is in effect for Sunday afternoon and evening. Fire concerns are likely Monday as well.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 8:55 PM CDT | Red Flag Warning | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more | 24 hr |
| Mar 16, 5:47 AM CDT | Fire Weather Watch | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more | 33 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.